1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

When to eat after taking insulin

Discussion in 'Type 2 with Insulin' started by keebie, Apr 18, 2016.

  1. keebie

    keebie Type 2 · Member

    Messages:
    8
    Likes Received:
    7
    Trophy Points:
    43
    Hi, I know this may sound stupid, but when I wake in the morning, my sugars are high. (usually 15+) I take my insulin but don't often feel like eating. Can I just skip breakfast or should I still force myself to eat? I usually force myself to eat a small piece of toast, but wondered what would happen if I just have a coffee. My sugar level often go mad overnight, up and down like a yoyo and I wake feeling rubbish! HELP X
     
  2. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    3,390
    Likes Received:
    2,892
    Trophy Points:
    198
    What insulin are you taking @keebie ?
     
  3. keebie

    keebie Type 2 · Member

    Messages:
    8
    Likes Received:
    7
    Trophy Points:
    43
    Hi. I take Humalin Med3.
     
  4. catapillar

    catapillar Type 1 · Well-Known Member

    Messages:
    3,390
    Likes Received:
    2,892
    Trophy Points:
    198
    Sorry, I'm not familiar with how a mixed insulin works. Hopefully someone who knows better will be along shortly with words of wisdom.
     
  5. keebie

    keebie Type 2 · Member

    Messages:
    8
    Likes Received:
    7
    Trophy Points:
    43
    Ok thanks for trying x
     
  6. Engineer88

    Engineer88 Type 1 · Well-Known Member

    Messages:
    2,129
    Likes Received:
    1,432
    Trophy Points:
    198
    what are your blood sugars like the rest of the day?
     
  7. Finsky

    Finsky Prefer not to say · Well-Known Member

    Messages:
    437
    Likes Received:
    921
    Trophy Points:
    158
    Are you on set doze of insulin? (calculated to take x-amount and 'so many times per day').
    Does your body/blood sugar levels respond to the insulin well?
    How much insulin you are you taking at the time? Humulin is short acting insulin..are you taking any long acting one too ( usually prescribed to take in the evening).
     
  8. Engineer88

    Engineer88 Type 1 · Well-Known Member

    Messages:
    2,129
    Likes Received:
    1,432
    Trophy Points:
    198
    M3 is actually a 30/70 mixture insulin so will be a set dose 2 or 3 times a day
     
    • Agree Agree x 2
  9. azure

    azure Type 1 · Expert

    Messages:
    9,780
    Likes Received:
    7,400
    Trophy Points:
    178
    I used mixed insulin many years ago when I was first diagnosed, but my blood sugar was in range in the morning.

    If you're getting a lot of highs like that, I suggest you speak to your team to see if your insulin needs adjusting. Do you count carbs? When I was on mixed insulin, I had set amounts of carbs to eat for each meal. If you don't count carbs, then maybe that's something you could ask your team about too.

    As for your specific question, have you tested your blood sugar after eating the toast? That would inform whether you can skip the toast on high days like that.
     
  10. keebie

    keebie Type 2 · Member

    Messages:
    8
    Likes Received:
    7
    Trophy Points:
    43
    Hi, I have never been told to count carbs! I did wonder about it but wouldnt know where to start. I dont get much info from my Diabetic Nurse, just go twice a year for check up and she says increase evening if high in morning, and increase morning if high in evening. I take 50 in morning and 52 evening, I then have some really bad lows in the night but extream highs in the morning. If I go below about 6.5 I am hypo :( I need to run quite high but not as high as I am. I cant get any sense out of my D.N. :( not much help at all. Just make me feel guilty but dont suggest anything else. Been on Insulin for 3 years now.
     
    • Hug Hug x 1
  11. Engineer88

    Engineer88 Type 1 · Well-Known Member

    Messages:
    2,129
    Likes Received:
    1,432
    Trophy Points:
    198

    I would highly suggest you go to your GP and ask to be referred to your local diabetic department. Sounds like you need to be taught carb counting and switch insulins not to mention have a more sympathetic ear!
     
    • Like Like x 3
    • Agree Agree x 2
    • Optimistic Optimistic x 1
  12. azure

    azure Type 1 · Expert

    Messages:
    9,780
    Likes Received:
    7,400
    Trophy Points:
    178
    There are online courses but it may be that a course you can attend in person would be best for you if you're not getting much help.

    I don't know if this would be appropriate for you, but you could also ask about swapping to a basal/bolus insulin regime. It's easier to adjust your insulin that way, and you can also do correction doses more easily. Worth asking.

    I found that mixed insulin was quite inflexible.
     
    • Agree Agree x 3
  13. TorqPenderloin

    TorqPenderloin Type 1 · Well-Known Member

    Messages:
    1,599
    Likes Received:
    2,189
    Trophy Points:
    178
    I agree. I've never been on mixed myself, but it's amazing to me that it's still prescribed to people. It's 30+ year old technology and the only value I can (personally) see is that it's very cheap.

    The problem with mixed insulin is that you're essentially forced to eat the same foods at the same times every single day in order to have good control. Any deviation from that would mean you're either giving yourself too much/little bolus (fast-acting), and/or too much/little basal (slow-acting).

    By moving to a 2-pen management system, you gain control of being able to correct one without necessarily affecting the other.
     
    • Like Like x 2
    • Agree Agree x 2
  14. jocat44

    jocat44 · Well-Known Member

    Messages:
    58
    Likes Received:
    10
    Trophy Points:
    28
    Hi I was started on humulin m3 end of Jan this year, I'm t2 and my sugars were running in the 30's. The insulin brought my numbers down to the 20's but I couldn't handle not having any control. I did a lot of research, taught myself carb counting off the Internet and found the carbs and cals book and app, they are a godsend. I went back to my practice nurse middle of Feb and asked if I could change to basal bolus, she agreed changing me to humulin I for my basal and novo rapid for my bolus, I am still learning the whole time but my blood sugar levels are much improved. When I was on the mixed insulin you couldn't miss meals, had to have roughly the same amount of carbohydrate at the same time every day. I would like to do a carb counting course but not sure how feasible this is. Yes for me it means 5 injections a day and I still have to take a deep breath if out in public but I'm getting there, I'm on 4mm needles which are tiny, hardly feel them. I feel so much better on mid
    Jo
     
    • Like Like x 6
    • Informative Informative x 1
  15. Mep

    Mep Type 2 · Well-Known Member

    Messages:
    1,461
    Likes Received:
    906
    Trophy Points:
    173
    Hi - I have never been on mixed insulin myself. But I would imagine what you're doing by eating something small would be more helpful than eating nothing. It just may be that the level of basal in the mixed insulin is wrong for you. I would think going on a basal insulin and a bolus insulin would be better for control. It's a good idea to speak with your doc.
     
    • Agree Agree x 1
  16. ickihun

    ickihun Type 2 · Master

    Messages:
    13,443
    Likes Received:
    18,374
    Trophy Points:
    298
    I'm on humulin m3.
    I inj 3 times a day because only up to 8hr coverage per inj.
    I currently inj 60units/40/80 but hoping to reduce. I still spike after a treat. Which can be anything from a white baton to some ice cream.
    I was sticking to lchf diet but my dietician has confused me so took her advice with porridge and good gi foods but need more insulin. I've tried all different ways to refuce my insulin resistance but just adding weight.
    I'm back on lchf on monday as I was happiest on it and strict 20g carb only too. This carb introduction has not worked for me on hm3.
    By the way you take inj 15 mins before food to prevent spike. I still spike regardless but my hba1c is 54 where before hm3 it was 114.
    I'm not impressed with this insulin but I think most people are put on cheaper ones first.
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook